EconPapers    
Economics at your fingertips  
 

A Hausman test for the presence of market microstructure noise in high frequency data

Yacine Ait-Sahalia and Dacheng Xiu

Journal of Econometrics, 2019, vol. 211, issue 1, 176-205

Abstract: We develop tests that help assess whether a high frequency data sample can be treated as reasonably free of market microstructure noise at a given sampling frequency for the purpose of implementing high frequency volatility and other estimators. The tests are based on the Hausman principle of comparing two estimators, one that is efficient but not robust to the deviation being tested, and one that is robust but not as efficient. We investigate the asymptotic properties of the test statistic in a general nonparametric setting, and compare it with several alternatives that are also developed in the paper. Empirically, we find that improvements in stock market liquidity over the past decade have increased the frequency at which simple, uncorrected, volatility estimators can be safely employed.

Keywords: Hausman test; Market microstructure noise; Realized volatility; QMLE; TSRV; Pre-averaging; Super-efficiency; Local power (search for similar items in EconPapers)
JEL-codes: C13 C14 C55 C58 G01 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440761830246X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:211:y:2019:i:1:p:176-205

DOI: 10.1016/j.jeconom.2018.12.013

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-11-11
Handle: RePEc:eee:econom:v:211:y:2019:i:1:p:176-205